Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 120, NWS Memphis, TN

May 4, 20215 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2021, 3:02 PM CDT for 5 counties in Mississippi. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 3:02 PM CDT (20:02 UTC)
Expired
May 4, 2021, 3:18 PM CDT
In force
16 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:10 PM CDTTSTM WND DMGNe Marietta, MSLARGE TREE DOWN BLOCKING ROAD AT CR 4101 AND CR 4130.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:18 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS54 KMEG 042002
SVRMEG
MSC057-081-117-141-145-042045-
/O.NEW.KMEG.SV.W.0120.210504T2002Z-210504T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
302 PM CDT Tue May 4 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  East central Union County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Northern Lee County in northeastern Mississippi...
  Southwestern Tishomingo County in northeastern Mississippi...
  Southern Prentiss County in northeastern Mississippi...

* Until 345 PM CDT.

* At 301 PM CDT, a severe thunderstorm was located over Saltillo, or
  7 miles south of Baldwyn, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Baldwyn, Saltillo, Guntown, Mantachie, Fairview, Pratts Friendship,
  Sandy Springs, Blair, Marietta, Thrasher, Jericho, Branyan,
  Kirkville, Jug Fork, Hobo Station, Chapelville, Moores Mill,
  Alpine, Birmingham and Corrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3433 8879 3452 8882 3460 8827 3434 8825
TIME...MOT...LOC 2001Z 260DEG 58KT 3440 8866 

HAIL...<.75IN
WIND...60MPH
 
$$

SWB
1 follow-up statement
713 
WWUS54 KMEG 042018
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
318 PM CDT Tue May 4 2021

MSC057-081-117-141-145-042028-
/O.CAN.KMEG.SV.W.0120.000000T0000Z-210504T2045Z/
Union MS-Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
318 PM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION...
NORTHWESTERN ITAWAMBA...NORTHERN LEE...SOUTHWESTERN TISHOMINGO AND
SOUTHERN PRENTISS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Mississippi.

LAT...LON 3433 8879 3452 8882 3460 8827 3434 8825
TIME...MOT...LOC 2017Z 260DEG 58KT 3445 8832 

$$

SGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:00 PM CDT, 2 minutes earlier.

Area forecast discussion, May 4, 3:00 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
300 PM CDT Tue May 4 2021

.DISCUSSION...

North Mississippi and east central Arkansas destabilized quickly
morning as temperatures briefly climbed into the upper 70s to
lower 80s. Dew points were in the low to mid 70s resulting in
MLCAPE over 2000J/kg. Steep mid-level lapse rates in excess of 7.5
C/km and deep shear will continue to result in large hail and
possibly damaging wind this afternoon. These conditions prompted a
severe thunderstorm watch that will continue through 4 pm. An
additional watch may be required, or the current one extended.

A cold front has moved through Jonesboro, AR and Kennett, MO and
will continue to move across the remainder of the Midsouth this
evening and overnight. As the front passes the threat for severe
storms should end. Temperatures are expected to fall into the 50s.
Wednesday through Friday are expected to be cool and dry. Expect
lows in the 40s to low 50s Thursday and Friday. Highs Wednesday
through Friday should be in the 70s.

Over the weekend into early next week, rain will return to the
Midsouth. Northwest flow will gradually transition to zonal flow
with a series of weak disturbances moving across the Midsouth.
Temperatures will trend slightly warmer. Expect afternoon highs
back in the upper 70s to low 80s. Severe storms do not look
likely, but with several days of rain some flooding could develop.

30

&&

.AVIATION...18z TAFs

Showers and thunderstorms will continue across north Mississippi
through this evening. Areas north should have a brief chance of
thunderstorm development but TUP has the greatest chance. Winds
will remain elevated through the TAF period. CIGs will eventually
improve by the end of the TAF period at JBR, MEM and MKL.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 5:51 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
551 AM CDT Tue May 4 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
551 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Another round of severe thunderstorms is expected this afternoon,
mainly south of I-40. Damaging winds, large hail, and tornadoes
are all possible. See website for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Tuesday afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

AC3

In the hours before

Special weather statement, May 4, 12:24 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
1224 PM CDT Tue May 4 2021

MSZ016-022>024-041800-
Monroe MS-Lee MS-Calhoun MS-Chickasaw MS-
1224 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northwestern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
Southeastern Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 1224 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Vardaman, or 12
miles west of Houston, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Monroe...southeastern Lee...southeastern
Calhoun and Chickasaw Counties should monitor this storm closely.

LAT...LON 3391 8934 3416 8858 3387 8844 3381 8875
      3381 8893 3377 8893 3374 8911 3374 8919
      3372 8920 3372 8926
TIME...MOT...LOC 1724Z 249DEG 48KT 3383 8921

SWB
Special weather statement, May 4, 12:36 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 PM CDT Tue May 4 2021

ARZ058-MSZ007-008-010>012-041800-
Phillips AR-Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
1236 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

East central Phillips County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 1236 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Friars Point, or 11 miles north of
Clarksdale, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Phillips...southern Tunica...northeastern
Coahoma...northern Panola...southwestern Tate and northern Quitman
Counties should monitor this storm closely.

LAT...LON 3422 9069 3440 9079 3472 8997 3438 8972
TIME...MOT...LOC 1736Z 249DEG 48KT 3435 9063

SWB
Special weather statement, May 4, 1:53 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
153 PM CDT Tue May 4 2021

MSZ020-021-041930-
Tallahatchie MS-Yalobusha MS-
153 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Tallahatchie County in northwestern Mississippi...
Yalobusha County in northwestern Mississippi...

At 152 PM CDT...a strong thunderstorm producing winds in excess of 40
mph was located over Minter City, or 15 miles east of Drew, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tallahatchie and Yalobusha Counties should monitor this
storm closely.

LAT...LON 3370 9030 3375 9030 3377 9018 3378 9017
      3381 9018 3381 9045 3397 9045 3417 8976
      3416 8972 3418 8971 3387 8956 3387 8977
      3390 8977 3390 8992 3382 8993 3381 9013
      3372 9014 3374 9024 3369 9027
TIME...MOT...LOC 1852Z 258DEG 28KT 3378 9026

SGW
Special weather statement, May 4, 2:02 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
202 PM CDT Tue May 4 2021

MSZ002>004-013-014-041930-
Lafayette MS-Tippah MS-Marshall MS-Union MS-Benton MS-
202 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...

At 202 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Laws Hill, or 10 miles north of Oxford, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lafayette...southwestern Tippah...southeastern
Marshall...Union and Benton Counties should monitor this storm
closely.

LAT...LON 3448 8879 3435 8958 3460 8965 3500 8929
      3499 8921
TIME...MOT...LOC 1902Z 258DEG 28KT 3451 8955

SGW
Special weather statement, May 4, 2:23 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
223 PM CDT Tue May 4 2021

MSZ002>004-013>015-021-022-041945-
Lafayette MS-Pontotoc MS-Tippah MS-Marshall MS-Union MS-Benton MS-
Calhoun MS-Yalobusha MS-
223 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Lafayette County in northwestern Mississippi...
Western Pontotoc County in northeastern Mississippi...
Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Southern Benton County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...

At 216 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 6 miles north of Etta to near
Coffeeville. Movement was east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lafayette...western Pontotoc...southwestern Tippah...
southeastern Marshall...Union...southern Benton...Calhoun and
Yalobusha Counties should monitor this storm closely.

LAT...LON 3387 8951 3387 8977 3390 8977 3390 8992
      3395 8993 3416 8976 3417 8972 3421 8972
      3470 8933 3463 8875 3372 8940 3372 8951
TIME...MOT...LOC 1916Z 276DEG 9KT 3457 8920 3394 8969

SWB
Local storm report, May 4, 2:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ASHLAND                 34.83N  89.18W
05/04/2021  E1.00 INCH       BENTON             MS   TRAINED SPOTTER

            A SMALL AMOUNT OF QUARTER INCH FELL IN ASHLAND.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:47 AM CDTAreal Flood AdvisoryMEGDeSoto73 min
May 4, 7:15 AM CDTSpecial Weather StatementMEGMonroe30 min
May 4, 9:44 AM CDTSpecial Weather StatementMEGMonroe46 min
May 4, 9:48 AM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Yalobusha57 min
May 4, 10:44 AM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Lee, Pontotoc46 min
May 4, 10:52 AM CDTSpecial Weather StatementMEGMonroe23 min
May 4, 11:44 AM CDTSpecial Weather StatementMEGChickasaw31 min
May 4, 12:24 PM CDTSpecial Weather StatementMEGChickasaw, Monroe36 min
May 4, 12:36 PM CDTSpecial Weather StatementMEGPanola, Tate24 min
May 4, 1:06 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate24 min
May 4, 1:27 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Panola, Tate, Union33 min
May 4, 1:53 PM CDTSpecial Weather StatementMEGTallahatchie, Yalobusha37 min
May 4, 2:02 PM CDTSpecial Weather StatementMEGBenton, Union28 min
May 4, 2:23 PM CDTSpecial Weather StatementMEGCalhoun, Lafayette, Union, Yalobusha22 min
May 4, 2:25 PM CDTAreal Flood AdvisoryMEGYalobusha3 hr
May 4, 2:30 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah30 min
May 4, 2:37 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union26 min
May 4, 2:54 PM CDTAreal Flood AdvisoryMEGLafayette3 hr
May 4, 2:58 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw47 min
May 4, 3:00 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah19 min
May 4, 3:17 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee28 min
May 4, 3:33 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe57 min
May 4, 3:58 PM CDTAreal Flood AdvisoryMEGLee3 hr
May 4, 4:10 PM CDTSpecial Weather StatementMEGDeSoto35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.